Lake Huron, 2005

Marine Thunderstorm Wind in Lake Huron, June 27, 2005

June 27, 2005 · NWS APX · 1 event in 1 county or zone

1 marine thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 27, 2:55 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 27, 2:55 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
355 PM EDT MON JUN 27 2005

.DISCUSSION...TONIGHT...NRN MI REMAINS UNDER THE INFLUENCE OF A VERY
WARM...MUGGY...AND UNSTABLE AIR MASS...AND THIS HAS HELPED TO FUEL
SCATTERED STRONG TO SEVERE THUNDERSTORMS LATE THIS AFTERNOON. STORMS
ARE CURRENTLY MOST NUMEROUS WHERE SYNOPTIC WINDS (FROM THE SW) ARE
CONVERGING WITH WELL ESTABLISHED LAKE BREEZE BOUNDARY OVER NRN AND
EXTREME NE LOWER MI. LATE AFTERNOON CAPES OF 2.0-2.5K J/KG WILL
DIMINISH WITH THE LOSS OF HEATING -- THIS WILL ALLOW THE SCATTERED
DIURNAL STORMS TO DECREASE IN COVERAGE THIS EVENING. OTHERWISE...
EXPECT PARTLY CLOUDY...AND MUGGY CONDITIONS TONIGHT.

FOCUS LATER TONIGHT WILL THEN SHIFT TO CONVECTION EXPECTED TO MOVE
INTO WI THIS EVENING AHEAD OF APPROACHING COLD FRONT AND 5H SHORT
WAVE. SUPPORT WILL BE PROVIDED BY DECENT 8H 20-30 KT LLJ...WHICH
WILL ADVECT +14-16C DEW POINTS ACROSS THE WRN GREAT LAKES. AXIS OF
LLJ SUGGESTS COMPLEX WILL PUSH ENE ACROSS WI LATER THIS EVENING...
AND PUSH INTO ERN UPPER MI AND NW LOWER LATE TONIGHT (MOST LIKELY
AFTER 05Z). 5H WINDS OF 35 KTS MOVE INTO FAR NRN AREAS LATE...
SUGGESTING SUFFICIENT DEEP LAYER SHEAR FOR SOME STRONG STORMS --
ESPECIALLY ERN UPPER. LOWS TONIGHT WILL FALL OFF INTO THE 60S TO
AROUND 70.

SMITH

TUESDAY...INITIAL (WEAK) COOL FRONT WILL SAG SE THRU THE CWA...
WASHING OUT AS IT DOES SO. ENERGY WILL REFOCUS BACK TO THE WEST
AS ANOTHER LOW DEVELOPS ALONG THE BOUNDARY. FRONT ITSELF WILL
PROVIDE LITTLE IN THE WAY OF A CHANGE IN AIRMASS (I.E. COOLER/DRIER
AIR)... BUT IT WILL PROVIDE ADDITIONAL CLOUD COVER WHICH WILL
DIMINISH SOLAR HEATING AND INHIBIT TEMPS FROM POPPING BACK UP INTO
THE 90S AS THEY DID THIS AFTERNOON. THINK MET GUIDANCE IS A BIT TOO
LOW (LOWER 80S)...SO WILL SIDE WITH THE WARMER MAV NUMBERS WITH
HIGHS REACHING INTO THE MID TO UPPER 80S UNDER BASICALLY A SIMILAR
AIRMASS AS TODAY BUT WITH MORE CLOUD COVER TO LIMIT SUNSHINE/DIURNAL
HEATING. THE FRONT WILL ALSO PROVIDE A FOCUS FOR CONVECTIVE
DEVELOPMENT...AS WILL ANY LAKE BREEZES THAT DEVELOP ALLOWED BY
950-900 MB WIND FIELDS AVERAGING AROUND 10 KTS OR SO. AS THE DAY
HEATS UP...TEMPS IN THE UPPER 80S AND DWPTS NEARING 70 WILL PUSH
SBCAPES TO AROUND 1500 J/KG DURING THE AFTERNOON. WINDS THRU THE
COLUMN WILL BE NEARLY UNIDIRECTIONAL AND WILL REMAIN FAIRLY WEAK (15
KTS OR LESS). THUS...ANY STORMS SHOULD BE RATHER SLOW-MOVING AND
OVERALL SHOULD REMAIN UNDER SVR LIMITS. WILL KEEP SCATTERED TSRA IN
THE FORECAST FOR THE ENTIRE CWA TUESDAY...AND WILL ALSO MAINTAIN A
CHANCE OF TSRA INTO TUESDAY NIGHT AS A WEAK SHORT WAVE RIDES ALONG
THE FRONTAL BOUNDARY INTO THE CWA OVERNIGHT. LOW TEMPS WILL BE
SLIGHTLY COOLER AS COMPARED TO TONIGHT...WITH LOW TEMPS GENERALLY
FALLING INTO THE 60S ACROSS THE REGION.

WEDNESDAY...BOUNDARY WILL STALL ACROSS NRN LOWER MICHIGAN DURING THE
DAY AS THE LAST VESTIGES OF THE AFOREMENTIONED SHORT WAVE EXITS THE
REGION BY MIDDAY OR SO. AT THIS POINT...MODELS BEGIN TO DISPLAY SOME
DIFFERENCES IN EXACTLY HOW THIS SYSTEM WILL EVOLVE AND TRACK THRU
THE REGION. ETA HOLDS THE MAIN ENERGY SOUTH AND TRACKS THE SURFACE
SYSTEM THRU WI AND LAKE MICHIGAN WEDNESDAY NIGHT...WHILE THE GFS
SHIFTS THE MAIN ENERGY NORTHWARD AND DRIVES THE SURFACE LOW THRU THE
ARROWHEAD OF MN BY 12Z THURSDAY. BOTH MODELS SUGGEST COLD FRONT WILL
HOLD OFF UNTIL THURSDAY MORNING. AT THIS POINT...TEND TO THINK THE
GFS HAS THE RIGHT IDEA...WHICH WILL KEEP WARMER/MORE HUMID AIR OVER
US INTO WEDNESDAY. EVEN MAV GUIDANCE MAY BE A BIT TOO COOL FOR HIGH
TEMPS. WILL ADVERTISE ONE MORE DAY IN THE 80S OVER MUCH OF THE CWA
BEFORE THE COLD FRONT DROPS TEMPS BACK INTO THE 70S ON THURSDAY.
WILL ALSO KEEP A CHANCE OF TSRA IN THE FORECAST FOR WEDNESDAY AND
WEDNESDAY NIGHT. WIND FIELDS STRENGTHEN AND BEGIN TO VEER WITH
HEIGHT AHEAD OF THE APPROACHING SYSTEM...THUS THE POTENTIAL FOR MORE
ORGANIZED/STRONGER CONVECTION WILL INCREASE FOR WEDNESDAY AND
WEDNESDAY NIGHT. WILL KEEP AN EYE ON HOW THIS SITUATION DEVELOPS...
STAY TUNED...

THURSDAY THRU MONDAY...MEDIUM RANGE MODELS ARE FAIRLY SIMILAR THRU
EARLY NEXT WEEK...WITH ONLY SOME MINOR DIFFERENCES IN STRENGTH AND
TRACK OF SURFACE SYSTEMS. MODELS SOLUTIONS ARE CLOSE REGARDING
EVOLUTION OF THE OVERALL LONG WAVE PATTERN. RELATIVELY STRONG
SURFACE LOW TRACKS NE OUT OF THE NRN PLAINS...OVER THE ARROWHEAD OF
MN AND INTO SRN ONTARIO THURSDAY. STILL HESITANT TO INCREASE POPS TO
LIKELY IN ANY TIME PERIOD AS TIMING OF THE SYSTEM IS STILL IN
QUESTION. MODELS ARE IN AGREEMENT WITHIN THE CURRENT RUN...BUT
MODEL TENDENCY HAS BEEN TO DELAY THE PASSAGE OF THIS SYSTEM. THUS
WILL MAINTAIN CHANCE POPS THRU THURSDAY FOR THE ENTIRE CWA. UPPER
TROUGHING SWEEPS THRU THE GREAT LAKES BEHIND THIS SYSTEM...FINALLY
GIVING NRN MICHIGAN A BREAK FROM THE HEAT AND HUMIDITY FOR FRIDAY
AND EARLY SATURDAY. WILL STICK WITH A DRY FORECAST FOR THE ENTIRE
CWA DURING THIS TIME AS FAIRLY STRONG/DRY SURFACE HIGH PRESSURE
BUILDS INTO THE REGION. HOWEVER...UPPER LEVEL RIDGING AND LOW LEVEL
WAA QUICKLY BECOMES ESTABLISHED AGAIN OVER THE REGION FOR THE LAST
HALF OF THE WEEKEND AHEAD OF ANOTHER SURFACE LOW AND ASSOCIATED COLD
FRONT DEVELOPING OVER THE PLAINS. OUR NEXT CHANCE OF PRECIP WILL
ARRIVE SUNDAY AND CONTINUE THRU MONDAY AS THIS SYSTEM MOVE THRU THE
REGION. AT THIS POINT...TUESDAY LOOKS DRY AS ANOTHER AREA OF HIGH
PRESSURE BUILDS INTO THE WRN GREAT LAKES BEHIND THE FRONT. TEMPS
THRU THE PERIOD WILL GENERALLY BE A FEW DEGREES EITHER SIDE OF
NORMAL FOR THIS TIME OF THE YEAR (I.E. HIGHS IN THE MID 70S TO LOWER
80S).

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 27, 3:25 PM EST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
425 PM EDT MON JUN 27 2005

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-281000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
425 PM EDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL IMPACT PARTS OF NORTHERN LOWER MICHIGAN THROUGH
ABOUT 8 PM THIS EVENING. A FEW OF THESE THUNDERSTORMS MAY BE
SEVERE...PRODUCING THREE QUARTER INCH DIAMETER HAIL AND 60 MPH WIND
GUSTS. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING TORRENTIAL
DOWNPOURS.

THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS EASTERN UPPER AND NORTHERN
LOWER MICHIGAN AFTER MIDNIGHT. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY EVENING...AND
AGAIN SUNDAY AND MONDAY.

A FEW OF THE STORMS ON TUESDAY MAY BE SEVERE ACROSS NORTHERN
MICHIGAN. THE THUNDERSTORMS LATE WEDNESDAY AND WEDNESDAY NIGHT HAVE
A BETTER CHANCE OF BECOMING SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

SMITH

The radar

The NCL Michigan radar (KAPX), 92 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, 5nm E of Mackinac Bridge to Presque Isle Lt Mi

When
June 27, 4:23 PM EST
Where
5nm E of Mackinac Bridge to Presque Isle Lt Mi marine zone, 1 mi NE of Rogers City
Measured
34 kt (39 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.433, -83.817

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2005Every state in 2005This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459055.